Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 3:17 AM CDT for Davison County, Hanson County, Hutchinson County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 24, 2023, 3:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
263
WUUS53 KFSD 240817
SVRFSD
SDC035-061-067-240845-
/O.NEW.KFSD.SV.W.0050.230624T0817Z-230624T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
317 AM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Davison County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
* Until 345 AM CDT.
* At 317 AM CDT, a severe thunderstorm was located near Dimock, or
near Parkston, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ethan and Milltown around 320 AM CDT.
Alexandria around 335 AM CDT.
Emery and Fulton around 340 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9813 4378 9781 4364 9761 4360 9761
4346 9768 4325 9794
TIME...MOT...LOC 0817Z 216DEG 44KT 4346 9793
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman1 follow-up statement
728
WWUS53 KFSD 240834
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
334 AM CDT Sat Jun 24 2023
SDC035-061-067-240845-
/O.CON.KFSD.SV.W.0050.000000T0000Z-230624T0845Z/
Davison SD-Hanson SD-Hutchinson SD-
334 AM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN DAVISON...HANSON AND NORTH CENTRAL HUTCHINSON
COUNTIES...
At 334 AM CDT, a severe thunderstorm was located near Emery, or 18
miles southeast of Mitchell, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Davison, Hanson and north central Hutchinson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4353 9803 4378 9781 4364 9761 4360 9761
4346 9768 4349 9790
TIME...MOT...LOC 0834Z 222DEG 45KT 4361 9770
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:55 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 23, 10:55 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1055 PM CDT Fri Jun 23 2023 .SHORT TERM...(This Evening through Saturday) Issued at 251 PM CDT Fri Jun 23 2023 KEY MESSAGES 1) Thunderstorm chances increase further overnight. A few storms may be severe, mainly west of I-29, with damaging winds the primary threat. 2) Shower and occasional thunderstorm chances linger into the weekend but the better severe weather threat begins to move east. 3) Cooler temperatures this weekend begin to rebound some early next week with returning rain chances by the middle of the week. Afternoon/Evening: In the near term, earlier convection along the 850:700 mb front produced an outflow driving further activity east currently into the I-29 corridor. Current radar shows the parent outflow gaining pretty good distance out ahead of the convection itself which may help to limit its eastward extent. Overnight: Pronounced vort lobe ejects out of the Rockies this evening and should spark robust thunderstorm development across western NE/SD. As this activity moves east into central and eastern SD, we may see the activity focus into a couple of different areas. The first area (and probably that with the highest concern for strong to severe) may be near and south of a Chamberlain to Beresford line as previously mentioned storms to our west dive down the instability gradient and along the nose of the LLJ. A second area will peel northeastward with the main mid level wave across northern SD into ND. In between, a more narrow line of storms may exist. In terms of severe weather, the primary area of concern will likely end up along and especially south of I-90 in the form of damaging wind as initial deep layer shear values may allow for balance of the resultant cold pool before becoming too dominant later into the night. Given thermodynamic profiles and DCAPE values, a couple wind gusts up to 75 mph seem plausible, mainly near/west of the James River, thru the MO River Valley. Given the expected linear storm mode by the time activity arrives into our coverage area, hail is a secondary concern but could be up to 1.5 inch in diameter if a more discrete storm develops. At this time, storm progression is expected to be enough to limit any widespread flash flooding threat. With this said, warm cloud depths in excess of 10 kft and sufficiently high progged 1000-500 mb RH values, wouldn't rule out a more isolated flash flood threat which is covered by a Slight from WPC for excessive rainfall. Local PMM from the HREF does show isolated pockets of 2-4 inches of rain which should be able to be handled as long as it doesn't reside over a more urban area or one that has seen more recent heavier rainfall. .LONG TERM...(Saturday Night through Friday) Issued at 251 PM CDT Fri Jun 23 2023 Saturday: Remaining daybreak hour showers and thunderstorms will move east of the coverage area by mid morning and likely leave a fairly worked over atmosphere in their wake. By midday, additional showers and thunderstorms may begin to form under the mid level wave overhead. The surface boundary itself should be across our far eastern counties by the afternoon hours which would be where any better severe weather threat would be anticipated. Suspect this will end up just to the east of our coverage area. That's not so say a more isolated marginal hail threat couldn't develop under the post- frontal activity. Highs on Saturday will end up cooler than recent days with mid 70s to mid 80s toward the Hwy 20 corridor. Sunday: Closed mid/upper low spins over WI for Sunday with close enough proximity to allow for scattered showers mainly near and east of I-29. Breezy to gusty northwesterly winds within a tightened SPG will usher in highs mainly in the 70s to near 80. Monday and Tuesday: Upper ridge rebuilds for early next week and should spell mostly quiet conditions. Temperatures will rebound a bit back into the 80s. Wednesday and Thursday: With the top of the ridge sitting overhead, a pattern conducive for ridge riding waves may allow for occasional convection chances, the first of which may arrive Tuesday night. With unknowns regarding this convection and any residual debris it leaves behind, forecast details beyond the early week period are more murky. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 356 PM CDT Fri Jun 23 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 356 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms increase in coverage tonight. Severe weather is possible west of Interstate 29, with wind gusts to 75 mph as the main threat. Hail to ping pong ball sized is the secondary threat. Storms should diminish in coverage and severity toward daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday. A few storms could become strong to severe east of Interstate 29 in the afternoon, with large hail and damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 1:53 AM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory, Yankton | 38 min |
| Jun 24, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 45 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 34 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
| Jun 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.